New Mexico, 2014

Damaging Wind and Dust Devil in New Mexico, September 15, 2014

September 15, 2014 · NWS ABQ · 2 events in 1 county or zone

A strong thunderstorm that developed over the Albuquerque International Sunport shifted slowly west into Albuquerque's South Valley late on the 15th. This storm produced very heavy rainfall, strong winds, and a large dust devil or gustnado within the south valley corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong thunderstorm that developed over the Albuquerque International Sunport shifted slowly west into Albuquerque's South Valley late on the 15th. This storm produced very heavy rainfall, strong winds, and a large dust devil or gustnado within the south valley corridor. Local broadcast media reported downed tree limbs and power lines with power outages for several hours. Residents indicated minor damage to landscaping with grills and other outdoor items tossed around. However, no significant widespread flooding or major damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 15, 2:28 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 15, 2:28 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
328 PM MDT MON SEP 15 2014

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO SWEEP SOUTHWARD AND WESTWARD INTO
NEW MEXICO TONIGHT...INTRODUCING GUSTY CONDITIONS DOWNWIND OF
CANYONS. THIS FRONT WILL ALSO ALLOW MOISTURE TO RISE IN A SUBTLE
MANNER. INTO TUESDAY INCREASED MOISTURE AND CLOUDS WILL ALSO WORK
INTO SOUTHERN NEW MEXICO WITH THIS TREND CONTINUING INTO
WEDNESDAY. THIS INCREASE IN MOISTURE WILL LEAD TO HIGHER COVERAGE
OF RAIN AND THUNDERSTORMS WITH TEMPERATURES COOLING SOME. BY
THURSDAY A VERY DEEP SURGE OF MOISTURE COULD ARRIVE INTO NEW
MEXICO AS THE REMNANTS OF HURRICANE ODILE APPROACH THE STATE.
THUS...THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH
FLOODING WILL INCREASE RAPIDLY THURSDAY AND THURSDAY NIGHT.

&&

.DISCUSSION...
COMPLICATED FORECAST FOR THE WEEK...DEALING WITH ODILE OR ITS
REMNANTS INTO THE MIDDLE PART OF THE WEEK. CURRENTLY...FOCUS HAS
BEEN ON A SURFACE FRONT THAT IS MAKING ITS WAY INTO THE PLAINS AND
SHOULD DRIVE SOME GAP/CANYON WINDS THROUGH CENTRAL PARTS OF NM
TONIGHT. IN ADDITION SOME SUBTLE INCREASES IN MOISTURE HAVE BEEN
OBSERVED WITH SLIGHTLY HIGHER DEWPOINTS AND SUFFICIENT
INSTABILITY. THIS SHOULD LET STORMS CONTINUE TO BLOSSOM ALONG THE
CONTINENTAL DIVIDE AND THE CENTRAL MOUNTAIN CHAIN WITH INTERACTING
OUTFLOW BOUNDARIES POTENTIALLY ALLOWING STORMS TO DEVELOP INTO THE
RIO GRANDE VALLEY BEFORE THE FRONT ARRIVES...POSSIBLY SUSTAINING
ON THE LEADING EDGE THEREAFTER.

SUBTROPICAL MOISTURE AHEAD OF NOW HURRICANE ODILE WILL CONTINUE TO
STREAM INTO SOUTHERN PARTS OF NM ON TUESDAY. HAVE OPTED TO JOIN EL
PASO AND HOIST A FLASH FLOOD WATCH FOR THE SOUTHWESTERN ZONES
IMPACTED BY THE WHITEWATER-BALDY BURN SCAR. HEALTHY PWATS BETTER
THAN AN INCH WILL COUPLE WITH SLOW-MOVING STORMS TO EXACERBATE
FLOODING THREAT.

BY WEDNESDAY THE TREND OF SUBTROPICAL MOISTURE CREEPING NORTHWARD
SHOULD CONTINUE...BUT WILL BE A SLOW ONE. FOCUS WILL CERTAINLY BE
ON THE LOCATION OF ODILE WHICH SHOULD BE INLAND AND DOWN TO A
TROPICAL DEPRESSION. LOCATION COULD RANGE FROM UPPER BAJA
PENINSULA TO SONORAN DESERT OF MEXICO BY LATE WEDNESDAY WITH THE
GFS BEING MOST AGGRESSIVE/PROGRESSIVE WITH THE NORTHEASTWARD
TRACK. EUROPEAN MODEL IS ALSO FAIRLY QUICK/PROGRESSIVE WITH THE
MOTION OF ODILE...BUT NOT AS MUCH AS THE GFS. AFTER COORDINATION
WITH EL PASO AND WPC...HAVE OPTED TO BLEND FORECAST WITH EUROPEAN
AND GFS...EVEN THOUGH THE GFS IS A WORST CASE SCENARIO. THIS WILL
HAVE MORE IMPACT ON THE FORECAST INTO THURSDAY.

THE GFS BRINGS THE REMNANTS OF ODILE RIGHT OVER NM AND THE ABQ
FORECAST AREA THURSDAY. THIS WOULD QUICKLY RAMP UP PRECIP CHANCES
AND LOCALLY HEAVY RAINFALL THREAT. HAVE RAISED POPS TO ACCOUNT FOR
THIS...WITH WIDESPREAD 50 TO 70 PERCENT CHANCES...WHICH COULD BE
RAISED EVEN FURTHER IF SOME CONTINUITY IS OBSERVED OVER THE NEXT
MODEL RUN OR TWO. THIS THURSDAY AND THURSDAY NIGHT PERIOD WILL BE
A CRITICAL PERIOD THAT SHOULD BE MONITORED CLOSELY FOR POTENTIAL
HEAVY RAINFALL AND FLASH FLOODING.

&&

.FIRE WEATHER...
NO HAZARDOUS FIRE WEATHER CONCERNS OVER THE NEXT SEVEN DAYS WITH
ABOVE TO WELL ABOVE NORMAL ATMOSPHERIC MOISTURE IN PLACE.

A BACKDOOR FRONT IS CURRENTLY PUSHING SOUTHWEST ACROSS THE AREA AND
WILL RECHARGE MOISTURE AND INVIGORATE ONGOING CONVECTION. DUE TO THE
SLOW MOVEMENT OF THIS ACTIVITY...WETTING RAINS WILL BE MORE LIKE
LOCALLY HEAVY RAINFALL THROUGH THE EVENING HOURS. SHOWERS AND
THUNDERSTORMS WILL CONTINUE FOR THE NEXT COUPLE OF DAYS...WITH
RELATIVELY SLOW MOVEMENT. CHANCES FOR WETTING RAIN WILL FAVOR THE
SOUTHWEST AND SOUTH CENTRAL MOUNTAINS OVER THE NEXT COUPLE OF
DAYS...BUT ARE POSSIBLE ELSEWHERE AS WELL. GOOD CHANCES WILL SPREAD
EAST ACROSS NEW MEXICO ON THURSDAY AND FRIDAY AS THE REMNANTS OF
HURRICANE ODILE IN THE EASTERN PACIFIC MOVES OVER THE AREA. MOISTURE
WILL LINGER ACROSS THE AREA NEXT WEEKEND AND ALLOW ABOVE NORMAL
WETTING RAIN CHANCES TO PERSIST...AIDED BY ANOTHER BACKDOOR FRONT.

GOOD TO EXCELLENT HUMIDITY RECOVERY LOOKS TO PERSIST THROUGH THE
FORECAST PERIOD WITH A MIXED-BAG OF VENT RATES.

11

&&

.AVIATION...
18Z TAF CYCLE
MVFR CIGS HANGING ON ACROSS EASTERN PORTIONS OF NM AND IMPACTING
KTCC AND KROW. RAPID IMPROVEMENT IS EXPECTED BTWN 18-20Z TO VFR.
MVFR CIGS...AND EVEN SOME IFR...FORECAST TO REDEVELOP THIS EVENING
AND OVERNIGHT AT KTCC AND KLVS BEHIND A BACKDOOR COLD FRONT. KROW
WILL SEE REDEVELOPMENT AS WELL...BUT FORECAST CONFIDENCE LOW ON
THE FRONT MAKING IT THAT FAR SOUTH. MVFR CONDITIONS ASSOCIATED
WITH THUNDERSTORMS MAY IMPACT KLVS AND KSAF LATER TODAY...ESPECIALLY
WHEN THE BACKDOOR FRONT ARRIVES. LOWER PROBABILITIES FOR THUNDERSTORM
IMPACTS AT KAEG...KABQ AND KGUP THIS EVENING. AN EAST CANYON/GAP
WIND FORECAST TO DEVELOP LATER TODAY AT KSAF AND KABQ. GUSTS TO
32KTS FORECAST AT KABQ AND MAY COME CLOSE TO AVIATION WEATHER
WARNING BRIEFLY THIS EVENING.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  85  57  86 /  20  10  20  20
DULCE...........................  47  82  47  83 /  30  20  30  30
CUBA............................  51  79  50  79 /  40  30  30  30
GALLUP..........................  54  80  51  79 /  30  30  30  30
EL MORRO........................  52  74  49  70 /  50  40  30  40
GRANTS..........................  54  77  53  76 /  40  40  30  30
QUEMADO.........................  55  74  52  73 /  50  50  50  60
GLENWOOD........................  56  77  53  78 /  40  50  50  60
CHAMA...........................  39  76  41  77 /  30  40  30  40
LOS ALAMOS......................  54  77  55  76 /  40  30  30  20
PECOS...........................  50  74  50  74 /  40  40  30  30
CERRO/QUESTA....................  46  77  47  77 /  30  30  20  20
RED RIVER.......................  39  67  38  68 /  40  50  30  30
ANGEL FIRE......................  36  72  37  72 /  40  50  30  30
TAOS............................  48  76  48  78 /  30  30  20  20
MORA............................  49  74  49  73 /  40  50  30  30
ESPANOLA........................  54  81  54  82 /  30  20  20  20
SANTA FE........................  54  76  55  75 /  40  30  30  20
SANTA FE AIRPORT................  54  79  54  78 /  30  20  30  20
ALBUQUERQUE FOOTHILLS...........  60  79  59  77 /  50  20  30  20
ALBUQUERQUE HEIGHTS.............  62  81  61  79 /  50  20  30  20
ALBUQUERQUE VALLEY..............  56  83  55  81 /  40  20  30  20
ALBUQUERQUE WEST MESA...........  57  83  56  81 /  40  20  30  20
LOS LUNAS.......................  58  81  57  80 /  40  20  30  20
RIO RANCHO......................  60  82  59  81 /  40  20  30  20
SOCORRO.........................  63  82  59  81 /  40  40  30  40
SANDIA PARK/CEDAR CREST.........  55  77  53  75 /  50  30  40  20
TIJERAS.........................  56  78  54  76 /  50  30  40  20
MORIARTY/ESTANCIA...............  51  80  49  78 /  50  30  30  20
CLINES CORNERS..................  52  74  53  73 /  50  30  20  30
GRAN QUIVIRA....................  57  74  55  73 /  40  40  40  30
CARRIZOZO.......................  60  76  58  73 /  40  50  50  50
RUIDOSO.........................  51  68  51  68 /  50  60  70  60
CAPULIN.........................  48  78  49  82 /  20  30  10  20
RATON...........................  49  81  50  83 /  20  20  20  20
SPRINGER........................  51  81  51  83 /  20  20  20  20
LAS VEGAS.......................  48  75  49  77 /  40  30  30  20
CLAYTON.........................  56  83  59  86 /  20  10  10  10
ROY.............................  54  77  54  80 /  20  10  20  20
CONCHAS.........................  60  83  61  84 /  30  10  10  20
SANTA ROSA......................  58  79  60  79 /  40  10  20  20
TUCUMCARI.......................  59  84  61  85 /  30  10  20  20
CLOVIS..........................  59  81  61  80 /  40  20  20  30
PORTALES........................  62  81  62  80 /  40  20  20  30
FORT SUMNER.....................  61  80  60  79 /  30  20  20  30
ROSWELL.........................  63  79  63  77 /  40  40  50  50
PICACHO.........................  59  73  59  73 /  40  50  50  40
ELK.............................  57  67  55  68 /  50  60  70  70

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES...NMZ508-509.

&&

52
Hazardous weather outlook, Sep 15, 4:51 AM MST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT MON SEP 15 2014

NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
551 AM MDT MON SEP 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL THIS AFTERNOON AND EVENING OVER THE UPPER GILA
REGION OF THE SOUTHWEST MOUNTAINS IS POSSIBLE...WHERE LOCALIZED
AREAS OF FLASH FLOODING MAY OCCUR. THIS INCLUDES THE WHITEWATER
BALDY BURN SCAR COMPLEX.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS THUNDERSTORMS FROM THE REMNANTS OF
HURRICANE ODILE ARE EXPECTED WEDNESDAY THROUGH AT LEAST FRIDAY.
STORM MOTIONS WILL BE SLOW AND RAINFALL WILL LIKELY BECOME HEAVY.
THIS WILL LEAD TO LOCALIZED AREAS OF FLASH FLOODING...ESPECIALLY
OVER AND NEAR RECENT AND OLDER BURN SCARS. ISOLATED LOCATIONS MAY
RECEIVE UP TO 3 OR 4 INCHES OF RAINFALL...WITH 1 TO 2 INCHES
COMMON ACROSS WESTERN AND SOUTHERN AREAS. A FEW STORMS MAY ALSO
PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

40

In the hours before

Special weather statement, Sep 15, 2:58 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
358 PM MDT MON SEP 15 2014

NMZ501>540-161200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
358 PM MDT MON SEP 15 2014

...REMNANTS OF HURRICANE ODILE POSES SERIOUS FLASH FLOOD CONCERNS...

MOISTURE HAS BEEN INCREASING SLOWLY OVER NEW MEXICO...LEADING TO
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY. A FEW STRONG
STORMS THIS EVENING COULD LEAD TO LOCALLY HEAVY DOWNPOURS AND SOME
FLOODING. INTO TUESDAY THE MOISTURE IS EXPECTED TO INCREASE MORE
OVER SOUTHWESTERN AND SOUTH CENTRAL NEW MEXICO. A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR PORTIONS OF SOUTHWESTERN NEW MEXICO ON TUESDAY
TO ACCOUNT FOR POTENTIALLY SLOW-MOVING STORMS AND LOCALLY HEAVY
RAIN.

POWERFUL HURRICANE ODILE IS CURRENTLY SPINNING OVER THE GULF OF
CALIFORNIA...AND IT IS FORECAST TO TRACK NORTH TO NORTHEAST THROUGH
TUESDAY. THE STORM WILL WEAKEN CONSIDERABLY...BUT WILL STILL TURN
INTO SOUTHEASTERN ARIZONA WEDNESDAY AND THEN OVER NEW MEXICO
THURSDAY. WHILE ODILE WILL LOSE ITS HURRICANE STATUS BY THE TIME IT
ARRIVES IN THE LAND OF ENCHANTMENT...THERE IS EXPECTED TO BE PLENTY
OF DEEP TROPICAL MOISTURE ASSOCIATED WITH IT.

WHILE THE BULK OF THE HEAVY RAINFALL IS AGAIN EXPECTED OVER THE
SOUTHWESTERN AND SOUTH CENTRAL MOUNTAINS OF NEW MEXICO ON
WEDNESDAY...RAIN CHANCES WILL QUICKLY RISE AND BECOME MORE WIDESPREAD
BY THURSDAY AND THURSDAY NIGHT. SOME OF THIS RAIN WILL BE HEAVY...
CREATING CONCERNS FOR FLASH FLOODING...ESPECIALLY IN CENTRAL TO
WESTERN NEW MEXICO.

FORECASTING HURRICANES AND THEIR REMNANTS IS EXTREMELY CHALLENGING...
AND SOME UNCERTAINTY STILL EXISTS IN THE FORECAST. NORTHERN AND
CENTRAL NEW MEXICO RESIDENTS...ALONG WITH THOSE PLANNING TRAVEL OR
OUTDOOR ACTIVITIES IN THE AREA...SHOULD STAY UP TO DATE WITH CURRENT
FORECASTS AND STATEMENTS. FORECASTS ARE UPDATED AT LEAST TWICE
DAILY AT WEATHER.GOV/ABQ. YOU CAN ALSO TUNE IN TO NOAA WEATHER RADIO
OR STAY INFORMED WITH YOUR PREFERRED BROADCAST...PRINT...OR INTERNET
WEATHER INFORMATION SOURCE.

SHOEMAKE

The radar

The Albuquerque radar (KABX), 21 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 dust devil, 1 thunderstorm wind. Local standard time, as filed.

Dust Devil, Bernalillo

When
September 15, 3:56 PM MST to 4:03 PM MST
Where
Bernalillo County, 3.56 mi SW of (Abq)albuquerque Intl Airport
Reported by
Broadcast Media
Coordinates
35.009, -106.670

Large dust devil reported in south valley area.

Thunderstorm Wind, Bernalillo

When
September 15, 3:56 PM MST to 4:03 PM MST
Where
Bernalillo County, 3.48 mi SW of (Abq)albuquerque Intl Airport
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.008, -106.667

Residents around south valley reported tree limbs and power lines down. Yards were trashed as grills and other items were blown around.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536920, 536921.